Kansas, 2004

Hail and Damaging Winds in Kansas, July 22, 2004

July 22, 2004 · NWS DDC · 14 events in 4 counties and zones

8 thunderstorm wind, 6 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 22, 2:18 AM CST, 11 hours 42 minutes earlier.

Area forecast discussion, Jul 22, 2:18 AM CST, 11 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
318 AM CDT THU JUL 22 2004

.DISCUSSION...

DAYS 1-2...

WESTERN KS REMAINS UNCAPPED ONCE AGAIN, WITH THUNDERSTORMS DEVELOPING
BY EARLY AFTERNOON YESTERDAY, AND OUTFLOW CONTINUING TO DEVELOP MORE
STORMS EARLY THIS MORNING. LAPSE RATES ARE POOR WITH VERY WARM AIR
FROM 600-300MB. BUT, IT DOESNT TAKE MUCH INSTABILITY TO GET GARDEN
VARIETY STORMS. GIVEN THE HIGH CLOUD BASES, SOME OF THE STORMS COULD
EVEN GENERATE GUSTY WINDS AGAIN THIS AFTERNOON. ASSUMING CONVECTIVE
DEBRIS DISSIPATES ENOUGH TO ALLOW LOW-MID 90S SFC TEMPS, SCATTERED
SURFACE BASED STORMS SHOULD FIRE BY EARLY TO MID-AFTERNOON ALONG
THIS BOUNDARY.  THESE NEW STORMS WILL PUSH OUTFLOW INTO OUR SOUTHERN
COUNTIES BY 5-7 PM WHERE ANOTHER BROKEN LINE OF STORMS COULD
INITIATE. A COLD FRONT WILL PLOW SOUTH INTO WESTERN KANSAS
TONIGHT. ALTHOUGH INSTABILITY/SHEAR WILL BE LACKING, THERE WILL
BE ENOUGH MOISTURE AND LIFT ALONG AND NORTH OF THE FRONT TO KEEP
ELEVATED STORMS GOING. PREVIOUS FCST HAD 100 POPS ACROSS MOST OF THE
FCST AREA. SEE NO REASON TO BACK AWAY AT THIS POINT. THERMAL
BOUNDARY WILL PUSH SOUTH OF OUR FCST AREA BY FRIDAY/FRIDAY NIGHT.
BUT WITH THE 700MB BOUNDARY/DEEP MOISTURE REMAINING OVER KANSAS, AND
NON-EXISTENT CAPPING, ELEVATED CONVECTION WILL BE POSSIBLE,
ESPECIALLY ACROSS THE SOUTHERN THIRD OF THE FCST AREA.

DAYS 3-7...

NO CHANGES.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC  92 64 73 60 / 40 100  70  30
GCK  89 62 72 59 / 40  80  50  20
EHA  90 63 72 59 / 40  60  60  30
LBL  92 64 73 60 / 40  70  70  30
HYS  89 63 73 60 / 40 100  60  20
P28  96 66 78 62 / 20 100  80  30
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

FINCH/KRUSE
Hazardous weather outlook, Jul 22, 10:03 AM CST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1103 AM CDT THU JUL 22 2004

KSZ030-031-043>046-061>066-074>081-084>090-231000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
1103 AM CDT (1003 AM MDT) THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 1 PM AND
5 PM, MAINLY TO THE WEST OF A MEADE TO HAYS LINE. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED, HOWEVER, A FEW ISOLATED SEVERE
STORMS ARE POSSIBLE. THESE STORMS WOULD BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WIND. MORE WIDESPREAD THUNDERSTORMS ARE
EXPECTED ACROSS ALL OF SOUTHWEST KANSAS TONIGHT AS A STRONG COLD
FRONT MOVES THROUGH THE AREA. A FEW ISOLATED SEVERE STORMS ARE
POSSIBLE AND WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WIND. SOME AREAS MAY RECEIVE LOCALLY HEAVY RAINFALL WHICH COULD
CAUSE FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ACROSS
ALL OF SOUTHWEST KANSAS.

27

The radar

The Dodge City radar (KDDC), 88 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Meade

When
July 22, 2:00 PM CST
Where
Meade County, 16 mi SSW of Meade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.067, -100.450

Hail, Meade

When
July 22, 2:16 PM CST
Where
Meade County, 12 mi S of Meade
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.117, -100.333

Thunderstorm Wind, Ford

When
July 22, 2:22 PM CST
Where
Ford County, Bucklin
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.550, -99.633

Numerous tree limbs were blown down. A ten was toppled and a fence was blown down. 1.60" of rain in a short period of time.

Thunderstorm Wind, Clark

When
July 22, 2:45 PM CST
Where
Clark County, 4 mi SE of Minneola
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.400, -99.917

Two to three inch diameter limbs were blown down.

Hail, Clark

When
July 22, 3:00 PM CST
Where
Clark County, 15 mi SE of Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.283, -99.767

Also, had 2.50" or rain in 30 minutes.

Hail, Seward

When
July 22, 3:13 PM CST
Where
Seward County, 1 mi W of Liberal
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.033, -100.950

Thunderstorm Wind, Meade

When
July 22, 3:17 PM CST
Where
Meade County, 3 mi E of Fowler
Measured
65 kt (75 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.383, -100.150

Hail, Ford

When
July 22, 3:20 PM CST
Where
Ford County, Ford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -99.750

Thunderstorm Wind, Meade

When
July 22, 3:22 PM CST
Where
Meade County, 3 mi S of Fowler
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.333, -100.200

Six power poles were snapped off at the base

Thunderstorm Wind, Clark

When
July 22, 3:25 PM CST
Where
Clark County, 3 mi SE of Minneola
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.400, -99.933

Two to three inch diameter tree branches were broken

Thunderstorm Wind, Meade

When
July 22, 3:25 PM CST
Where
Meade County, Fowler
Measured
52 kt (60 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
37.383, -100.200

Hail, Clark

When
July 22, 3:30 PM CST
Where
Clark County, 3 mi W of Minneola
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -100.017

Thunderstorm Wind, Clark

When
July 22, 3:30 PM CST
Where
Clark County, 3 mi W of Minneola
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.433, -100.017

Thunderstorm Wind, Ford

When
July 22, 3:40 PM CST
Where
Ford County, 4 mi NW of Ford
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.667, -99.800

Two inch diameter live Elm branches were broken.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416758, 5416759, 5416760, 5416761, 5416762, 5416763, 5416764, 5416765, 5416766, 5416767, 5416768, 5416769, 5416770, 5416771.